Diffuse Lung Disease: Diffuse Lung Disease |

Sarcoid-Like Reaction After Treatment With Ipilimumab FREE TO VIEW

Klaus Meinhof, MD; Timothy Harkin, MD; Sidney Braman, MD
Author and Funding Information

Mount Sinai Medical Center, New York, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;149(4_S):A201. doi:10.1016/j.chest.2016.02.208
Text Size: A A A
Published online

SESSION TITLE: Diffuse Lung Disease

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, April 17, 2016 at 11:45 AM - 12:45 PM

INTRODUCTION: It has been discovered that the immune system can recognize, and in some cases control tumor growth. Enhancing T-cell activation is a potent way to amplify anti-tumor immune responses. Ipilimumab is an antibody that blocks the co-inhibitory receptor of cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) that functions to attenuate T-cell responses. The drug has been shown to be an effective agent in the treatment of metastatic melanoma. A variety of toxicities have been described, most commonly enterocolitis, hepatitis and skin rashes. We describe a case of Ipilimumab induced lung toxicity.

CASE PRESENTATION: A 59 year old man with metastatic melanoma who had received 4 cycles of combination treatment with ipilimumab and talimogene laherparepvec was referred for evaluation after surveillance imaging showed enlarging mediastinal lymph nodes (LN) and reticular-nodular changes (figure A). The patient had no respiratory symptoms. Bronchoscopy was performed with Endobronchial Ultrasound guided transbronchial needle aspiration of LN 7 and 4R and transbronchial biopsy of the right upper lobe. Cytologic specimens from both LN demonstrated granulomatous lymphadenitis; transbronchial biopsy of the RUL showed a nonnecrotizing granuloma. Mycobacteria, fungal and bacterial stains were negative as were all cultures. Ipilimumab treatment was not continued. Subsequent imaging four months later found the enlarged LN to have significantly regressed, while the parenchymal lesions remained stable (figure B).

DISCUSSION: Ipilimumab may cause lung nodules and mediastinal adenopathy, with a sarcoid-like reaction on biopsy. Patients with sarcoidosis have increased numbers of Th1 and Th-17 lymphocytes and ipilimumab CTLA-4 blockade may have increased this lymphocyte population in our patient causing the sarcoid like syndrome. Our patient was asymptomatic and findings regressed after ipilimumab was discontinued and without specific treatment.

CONCLUSIONS: This case highlights the need for tissue diagnosis in cancer patients who are on anti-CTLA-4 treatment and present with progressive adenopathy or new lung findings. Several recent phase II and III trials have shown that immune checkpoint therapy targeting CTLA-4 and PD1 can yield spectacular results in melanoma and advanced non-small cell lung cancer. Recognition of this sarcoid-like reaction will become increasingly important in the future.

Reference #1: Eckert, A., et al. “Anti-CTLA4 monoclonal antibody induced sarcoidosis in a metastatic melanoma patient.” Dermatology 218.1 (2009): 69-70.

Reference #2: Bronstein, Yulia, et al. “Radiologic manifestations of immune-related adverse events in patients with metastatic melanoma undergoing anti-CTLA-4 antibody therapy.” American Journal of Roentgenology 197.6 (2011): W992-W1000.

Reference #3: Vogel, Wouter V., et al. “Ipilimumab-induced sarcoidosis in a patient with metastatic melanoma undergoing complete remission.” Journal of Clinical Oncology 30.2 (2012): e7-e10.

DISCLOSURE: The following authors have nothing to disclose: Klaus Meinhof, Timothy Harkin, Sidney Braman

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543